Amitriptyline making headaches worse?

Hello,

I’ve had good success with pizotifen, but it made me put on weight, so I’ve been trying other preventatives to see if I can get the good effects but without that side effect. Generally my dizziness seems to have stayed away (apart from the odd moments!) but my headaches have got really bad again.

I already tried propranolol before, which only seemed to work once I added in the piz, but once I stopped taking the piz my headache migraines went back to their normal frequency. I also tried topamax, but had to stop at 25 mg as it was making me severely depressed. Now I am on amitriptyline, which my husband has taken successfully for years with no side effects and it works really well for him, so I was quite keen to try this. I started on 10mg but after seeing no improvement after three weeks I increased to 20mg. I’ve been on this dose for about ten days. The problem is that I am waking with a bad headache almost every day. I just wondered whether a) this means the ami just doesn’t suit me, or b) whether it’s just coincidental timing that I’m having a bad spell of migraines and I’ve just not reached the therapeutic dose of ami for me yet?

Anyone else get MORE headaches on ami? I would also mention that I’ve been noticing a slight decline in balance issues too, and I’m starting to get worse tolerating motion.

— Begin quote from "beechleaf"

Now I am on amitriptyline, which my husband has taken successfully for years with no side effects and it works really well for him, so I was quite keen to try this. I started on 10mg but after seeing no improvement after three weeks I increased to 20mg. I’ve been on this dose for about ten days. The problem is that I am waking with a bad headache almost every day. I just wondered whether a) this means the ami just doesn’t suit me, or b) whether it’s just coincidental timing that I’m having a bad spell of migraines and I’ve just not reached the therapeutic dose of ami for me yet?

— End quote

Could your morning headache be classified as a type of mild confusion? Amitriptyline has a cholinergic action and can sometimes cause a person to become confused. This is more likely to happen in people with low cerebral reserve capacity such as the elderly. Could this be happening to you?

Wexan, when I started nortriptyline (similar to amtriptyline in many respects) I had more severe and frequent headaches than I used to. After maybe 4-5 weeks it got better. So, could it be that it is a side-effect that will eventually go away?
Chris

Could it be that you came off something that worked well for you, and in the meanwhile til you find your “magic” dose the headaches are just a breakthrough? I am on 25 mg and am going to neuro today to see if I may need to increase…not bc of headaches, but the weird dizziness… I stuck with the ami, although it initially made me feel worse, and it has proved to be quite a good drug for me.

I’m sorry about your headaches!!! I’m wondering how long you have been on the Ami? The drugs really need about 8 weeks to really settle in and do there thing. If you can put up with the headaches for that time frame, perhaps they will go away and you might feel better. I know that Ami and Nortiptalyne are rally the 1st drug of choice, the gold standard for the docs. I am on Nortriptalyne and have been for 4 years now.
Hang in there

Pam

I was on a half to a three quarter of a 10 mg tablet every night for 3 months, I woke every day with a stinker head (I assumed it was from sleeping so heavy on it) and I felt doped up till 3 in the afternoon. I gave up after 3 months.

Christine

Hi everyone and thanks for your comments/input.

The problem is that the headaches are getting worse and worse. At 10 mg I was waking every day with a headache but about half the days it went off once I ate and drank, and it only developed into a migraine some days. But since I went up to 20 mg I have had some level of migraine every day, and have had to take several Imigran tablets. Usually I use about half a dozen Imigran a year, but I’ve used that many in the last couple of weeks. Today I spent half the day in bed and was sick about ten times from the pain. I know side effects sometimes settle down, but I’ve been on them about 4 weeks now, and although I should probably give it longer, it’s a really terrible time for me to be suffering badly at the moment, as I’m writing my PhD thesis and job hunting. I have a job interview on Monday and can’t be how I have the last few days!

I know pizotifen helps me a lot, so I suppose I at least can go onto that again instead. I just don’t like it as it made me put on weight as it makes me feel unhealthy, and also I work in the nutritional science field, so feel under a lot of pressure to be slim, or else how can I tell other people how to lose weight??

— Begin quote from "Chris2010"

Wexan, when I started nortriptyline (similar to amtriptyline in many respects) I had more severe and frequent headaches than I used to. After maybe 4-5 weeks it got better. So, could it be that it is a side-effect that will eventually go away?Chris

— End quote

Maybe there is some adaptation which takes place to the anticholinergic side effects of amitriptyline or nortriptyline but it would be limited. I don’t know.